MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 49/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 49/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75018956
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery was performed on (b)(6) 2022, the patient experienced an infection.This adverse event was treated with a revision surgery on (b)(6) 2022, in which a polarcup xlpe insert 49/28 non-cem was explanted.Moreover, a knee fusion fan l 11.5mm x 75cm along two (2) trigen low profile screw 5.0mm x 27.5mm were used as an antibiotic spacer, and a temporary implant was used to counteract infection.Patient is currently hospitalized overcoming previous infection.
 
Additional Manufacturer Narrative
Internal complaint reference: case- (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a thr surgery was performed on (b)(6) 2022, the patient experienced an infection.This adverse event was treated with a revision surgery on (b)(6) 2022.The device intended for use in treatment was not returned for investigation.An evaluation of the complained device could therefore not be conducted and the reported failure mode could not independently be confirmed.A review of the batch record, including the sterilization certificate revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.A review of the complaint history revealed no additional complaint for the batch in question.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Review of past corrective actions was performed.No further escalation is required.The ifu (lit.No.12.23 ed 03/21) lists infection as a known possible adverse effect resulting from a hip arthroplasty.A medical investigation was conducted.Without clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed.Based on the performed investigation, the reported failure mode cannot be confirmed.A relationship between the reported event and the device cannot be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.No probable cause can be determined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.Internal complaint reference: (b)(4).

Brand Name
POLARCUP XLPE INSERT 49/28 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13938826
Report Number9613369-2022-00065
Device Sequence Number4791982
Product Code LPH
UDI-Device Identifier07611996111460
UDI-Public07611996111460
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75018956
Device Catalogue Number75018956
Device Lot NumberB2124789
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2022
Supplement Date Received by Manufacturer04/19/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KNEE FUSION FAN L 11.5MM X 75CM-20GM16891; TRIGEN LOW PROFILE SCREW 5.0MM X 27.5MM-16FM03707; TRIGEN LOW PROFILE SCREW 5.0MM X 27.5MM-16LM10522
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown